Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 96, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 21, 2018, 4:01 PM CDT for 4 counties in Alabama. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2018, 4:01 PM CDT (21:01 UTC)
- Expired
- Jul 21, 2018, 4:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Calhoun County, AL, Clay County, AL, Cleburne County, AL, Randolph County, AL
The radar
The Atlanta radar (KFFC), 103 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 4:15 PM CDT | HAIL 1.5 | Hollis Crossroads, AL | TRAINED SPOTTER REPORTED PING PONG SIZED HAIL IN THE HOLLIS CROSSROADS COMMUNITY. |
| Jul 21, 4:27 PM CDT | HAIL 2.5 | 2 Ssw Hollis Crossroads, AL | ESTIMATED TENNIS BALL SIZED HAIL REPORTED IN FAR NORTHEAST CLAY COUNTY. TIME ESTIMATED BY RADAR. |
| Jul 21, 4:27 PM CDT | HAIL 3 | Hollis Crossroads, AL | 3 INCH DIAMETER HAIL NOW REPORTED NEAR HOLLIS CROSSROADS COMMUNITY. |
| Jul 21, 4:34 PM CDT | HAIL 0.75 | Chalafinnee, AL | DIME TO PENNY SIZED HAIL CAPTURED IN VIDEO NEAR CHALAFINNEE IN CLEBURNE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2831 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 3.6
- Supercell composite
- 24.7
The text
As transmitted.
260
WUUS54 KBMX 212101
SVRBMX
ALC015-027-029-111-212145-
/O.NEW.KBMX.SV.W.0096.180721T2101Z-180721T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
401 PM CDT SAT JUL 21 2018
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northwestern Randolph County in east central Alabama...
Southeastern Calhoun County in east central Alabama...
Southwestern Cleburne County in east central Alabama...
Northeastern Clay County in east central Alabama...
* Until 445 PM CDT.
* At 400 PM CDT, a severe thunderstorm was located near Oxford Lake,
or 7 miles east of Oxford, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Anniston, Oxford, Oxford Lake, Morrison Cross Roads, Fosters Cross
Roads, Delta, Dearmanville, Hollis Crossroads, Micaville,
Chalafinnee, Choccolocco and Camp Sequoyah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3333 8554 3343 8568 3355 8580 3358 8580
3359 8583 3369 8576 3351 8537
TIME...MOT...LOC 2100Z 306DEG 23KT 3358 8570
HAIL...1.25IN
WIND...60MPH
$$
89^GSatterwhite3 follow-up statements
159
WWUS54 KBMX 212112
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
412 PM CDT SAT JUL 21 2018
ALC015-212121-
/O.CAN.KBMX.SV.W.0096.000000T0000Z-180721T2145Z/
Calhoun AL-
412 PM CDT SAT JUL 21 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3333 8554 3343 8568 3354 8579 3356 8577
3356 8574 3359 8574 3361 8572 3361 8569
3363 8569 3363 8566 3364 8565 3351 8537
TIME...MOT...LOC 2111Z 306DEG 23KT 3353 8564
$$
ALC027-029-111-212145-
/O.CON.KBMX.SV.W.0096.000000T0000Z-180721T2145Z/
Randolph AL-Cleburne AL-Clay AL-
412 PM CDT SAT JUL 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHWESTERN RANDOLPH...SOUTH CENTRAL CLEBURNE AND NORTHEASTERN
CLAY COUNTIES...
At 411 PM CDT, a severe thunderstorm was located 7 miles northeast of
Delta, or 8 miles south of Heflin, moving southeast at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Morrison Cross Roads, Fosters Cross Roads, Delta, Hollis Crossroads,
Micaville, Chalafinnee and Camp Sequoyah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3333 8554 3343 8568 3354 8579 3356 8577
3356 8574 3359 8574 3361 8572 3361 8569
3363 8569 3363 8566 3364 8565 3351 8537
TIME...MOT...LOC 2111Z 306DEG 23KT 3353 8564
HAIL...1.75IN
WIND...60MPH
$$
89^GSatterwhite683
WWUS54 KBMX 212119
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
419 PM CDT SAT JUL 21 2018
ALC027-029-111-212145-
/O.CON.KBMX.SV.W.0096.000000T0000Z-180721T2145Z/
Randolph AL-Cleburne AL-Clay AL-
419 PM CDT SAT JUL 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHWESTERN RANDOLPH...SOUTH CENTRAL CLEBURNE AND NORTHEASTERN
CLAY COUNTIES...
At 419 PM CDT, a severe thunderstorm was located 7 miles northeast of
Delta, or 8 miles south of Heflin, moving southeast at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts. Ping pong ball
size hail has already been reported with this storm.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Morrison Cross Roads, Fosters Cross Roads, Delta, Hollis Crossroads,
Micaville, Chalafinnee and Camp Sequoyah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3333 8554 3343 8568 3354 8579 3356 8577
3356 8574 3359 8574 3361 8572 3361 8569
3363 8569 3363 8566 3364 8565 3351 8537
TIME...MOT...LOC 2119Z 304DEG 21KT 3353 8562
HAIL...1.75IN
WIND...60MPH
$$
89^GSatterwhite744
WWUS54 KBMX 212131
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
431 PM CDT SAT JUL 21 2018
ALC027-212140-
/O.CAN.KBMX.SV.W.0096.000000T0000Z-180721T2145Z/
Clay AL-
431 PM CDT SAT JUL 21 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3333 8554 3342 8565 3349 8564 3350 8570
3360 8558 3355 8545 3351 8537
TIME...MOT...LOC 2130Z 306DEG 23KT 3349 8555
$$
ALC029-111-212145-
/O.CON.KBMX.SV.W.0096.000000T0000Z-180721T2145Z/
Randolph AL-Cleburne AL-
431 PM CDT SAT JUL 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHWESTERN RANDOLPH AND SOUTH CENTRAL CLEBURNE COUNTIES...
At 430 PM CDT, a severe thunderstorm was located near Fosters Cross
Roads, or 11 miles south of Heflin, moving southeast at 25 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 60 mph wind gusts. Baseball size
hail has been reported with this storm.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Fosters Cross Roads, Morrison Cross Roads, Hollis Crossroads, Camp
Sequoyah and Micaville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3333 8554 3342 8565 3349 8564 3350 8570
3360 8558 3355 8545 3351 8537
TIME...MOT...LOC 2130Z 306DEG 23KT 3349 8555
HAIL...2.75IN
WIND...60MPH
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:56 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 21, 2:56 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 256 PM CDT Sat Jul 21 2018 .UPDATE... Near Term and Fire Weather Discussion. && Near Term... Through Early Evening. A couple storms have developed over the last hour across east Alabama, and seeing a more developed cu field across portions of the northeast. Expect this to be the primary area of development. The mesoscale discussion issued earlier today remains valid (below). Although storm coverage will be low, any storm that develops could be strong to severe through early evening. 14 && MESOSCALE UPDATE. --Low-confidence severe weather threat this afternoon-- As of 16:25Z/11:25AM, an outflow boundary from an earlier thunderstorm complex that moved through GA (and clipping east Alabama) was oriented along a northwest-to-southeast axis from north-central Alabama to southeast Alabama, quite close to the I-65 corridor. I doubt this boundary will move any farther west due to low-level westerly flow to its west. Surface observations show ~southerly surface winds near and east of the outflow boundary. High-res guidance moves the outflow boundary eastward during the afternoon, and this is the only area across central Alabama where surface winds will have an opportunity to feature a backed flow (westerly elsewhere). Winds aloft will remain veered, with speeds/shear on the high end for this time of year, alongside a moderate-to-strongly unstable air mass. The big question is if storms will form this afternoon, and how many. As has been the trend with this event, forecast guidance has a wide range of solutions. The current thinking is that a few afternoon storms could form near the position of the outflow boundary/east Alabama where surface convergence will exist, with some threat of severe weather: damaging winds and hail up to quarter size. Within the slight risk area only/east Alabama, there is a conditional threat for storm rotation/an isolated tornado, but is on the (very) low end as low-level flow isn't all that strong, with relatively weak SRH even along the boundary. This may end up being within a fairly short window as the feature moves eastward across the state line/out of our forecast area. For the Marginal Risk area/west Alabama, there is an even lower confidence of any thunderstorm formation. The general time frame for storms is 2PM-8PM. We will continue to monitor the setup for any amendments through the afternoon. 89^GSatterwhite .LONG TERM... Sunday through Friday. The cold front will slowly slide southward through the area on Sunday and should be near the I-85 corridor by sunset. Look for the front to actually clear the area by Sunday night, but then we shift our attention to the north and the path of the upper low. Models have come into a little bit more of a consensus on the path of the upper low swinging through northern GA and into Central AL on Monday and then setting up shop for several days. This scenario would place the highest rain chances in the eastern half each afternoon through Wednesday. By Thursday the upper low opens up and begins to elongate across the Southeast, before the energy slides east ahead of the next front that will likely hold of until the beginning of next week. Highest rain chances for Friday and Saturday will be across the north, while the southern areas could dry out some. Temperatures will be in the upper 80s with the cloud cover through midweek and then rise back into the low 90s by the weekend. 16 && .AVIATION... 18Z TAF Discussion. Somewhat complicated forecast in terms of convective potential for this afternoon and evening across central Alabama. For the bulk of the time period, expect VFR conditions at all the TAF sites. Scattered to broken cumulus will remain in the 4-5 kft range through this evening with a general west/northwest wind at 10-12 knots to prevail through sunset. Conditions will become somewhat unstable again this afternoon/evening in the wake of morning scattered storms. The best chance of redevelopment will be across eastern Alabama into southern sections and that is where VCTS will be carried from roughly 22z through late evening. Winds will be light and perhaps variable overnight into early Sunday. 15/CBD && .FIRE WEATHER... Isolated to scattered showers/storms are possible through tonight as a front moves slowly through the area. Tomorrow through early next week, an upper low will move over the region, leading to higher rain chances, especially across the east. This will also bring slightly cooler temperatures. Localized fog will be possible each morning over the next couple of days where rainfall occurs during the previous afternoon and evening. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 88 68 85 68 / 30 40 20 60 20 Anniston 70 88 68 85 68 / 30 30 30 60 30 Birmingham 74 90 71 87 70 / 30 20 10 50 10 Tuscaloosa 73 92 72 89 71 / 40 10 10 30 10 Calera 74 90 70 87 69 / 40 20 10 40 10 Auburn 72 89 70 86 70 / 40 30 30 50 30 Montgomery 73 93 72 90 70 / 40 30 10 50 20 Troy 73 92 72 89 70 / 40 30 20 50 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jul 21, 3:18 PM CDT, 43 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Birmingham AL 318 PM CDT Sat Jul 21 2018 ALZ011>015-017>050-222330- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 318 PM CDT Sat Jul 21 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...This Afternoon and Tonight. Severe storms are possible from now through 8 PM roughly from counties along and east of the Interstate 65 corridor in Central Alabama. These storms may be isolated to scattered in nature and capable of producing damaging winds along with quarter size hail. Forecast confidence remains low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed This Afternoon and Tonight.
In the hours before
Special weather statement, Jul 21, 1:49 PM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
149 PM CDT SAT JUL 21 2018
ALZ045-048-211930-
Macon AL-Russell AL-
149 PM CDT SAT JUL 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MACON AND
SOUTHWESTERN RUSSELL COUNTIES UNTIL 230 PM CDT...
At 148 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hurtsboro, moving southeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Hurtsboro, Uchee, Creek Stand, Rutherford and Hatchechubbe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3206 8518 3215 8526 3215 8531 3222 8543
3223 8544 3223 8545 3229 8553 3240 8542
3221 8507
TIME...MOT...LOC 1848Z 303DEG 24KT 3229 8540
89^GSatterwhiteSpecial weather statement, Jul 21, 3:49 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
349 PM CDT SAT JUL 21 2018
ALZ019-021-212115-
Calhoun AL-Cleburne AL-
349 PM CDT SAT JUL 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALHOUN AND SOUTH
CENTRAL CLEBURNE COUNTIES UNTIL 415 PM CDT...
At 348 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oxford Lake, or near Anniston, moving southeast at 25 mph.
Winds of 30 to 40 mph will be possible with this storm.
Locations impacted include...
Anniston, Oxford, Heflin, Hobson City, Oxford Lake, Dearmanville,
Hollis Crossroads, Chalafinnee, Choccolocco and Camp Sequoyah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3358 8551 3349 8561 3349 8565 3358 8580
3359 8580 3359 8581 3362 8587 3371 8580
TIME...MOT...LOC 2048Z 300DEG 24KT 3362 8576
89^GSatterwhiteSpecial weather statement, Jul 21, 3:57 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Birmingham AL 357 PM CDT SAT JUL 21 2018 ALZ019-021-212130- Calhoun AL-Cleburne AL- 357 PM CDT SAT JUL 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALHOUN AND CENTRAL CLEBURNE COUNTIES UNTIL 430 PM CDT... At 357 PM CDT, Doppler radar was tracking a strong thunderstorm over Jacksonville State University, or near Jacksonville, moving southeast at 30 mph. Winds of 30 to 40 mph will be possible with this storm. Locations impacted include... Jacksonville, Jacksonville State University, Sweetwater Lake, Coleman Lake And Campground and Liberty Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3383 8586 3393 8579 3382 8550 3369 8560 TIME...MOT...LOC 2057Z 299DEG 24KT 3386 8576 89^GSatterwhite
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 4:36 AM CDT | Special Weather Statement | BMX | Cherokee | 54 min |
| Jul 21, 5:23 AM CDT | Special Weather Statement | BMX | Cherokee | 37 min |
| Jul 21, 6:03 AM CDT | Special Weather Statement | BMX | Cherokee | 42 min |
| Jul 21, 6:41 AM CDT | Special Weather Statement | BMX | Cleburne, Randolph | 49 min |
| Jul 21, 7:01 AM CDT | Special Weather Statement | BMX | Greene | 44 min |
| Jul 21, 8:00 AM CDT | Special Weather Statement | BMX | Hale | 30 min |
| Jul 21, 8:16 AM CDT | Special Weather Statement | BMX | Dallas | 44 min |
| Jul 21, 1:49 PM CDT | Special Weather Statement | BMX | Russell | 41 min |
| Jul 21, 3:49 PM CDT | Special Weather Statement | BMX | Cleburne | 26 min |
| Jul 21, 3:57 PM CDT | Special Weather Statement | BMX | Calhoun | 33 min |
| Jul 21, 4:18 PM CDT | Special Weather Statement | BMX | Cleburne | 42 min |
| Jul 21, 4:23 PM CDT | Special Weather Statement | BMX | Clay | 37 min |
| Jul 21, 4:26 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 34 min |
| Jul 21, 4:31 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 29 min |
| Jul 21, 4:34 PM CDT | Special Weather Statement | BMX | Chambers | 41 min |
| Jul 21, 4:41 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 49 min |
| Jul 21, 4:44 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Clay, Randolph, Tallapoosa | 46 min |
| Jul 21, 4:54 PM CDT | Special Weather Statement | BMX | Cleburne | 36 min |
| Jul 21, 5:00 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne, Randolph | 60 min |
| Jul 21, 5:28 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee, Randolph | 62 min |
| Jul 21, 5:47 PM CDT | Tornado Warning | BMX | Lee | 27 min |
| Jul 21, 5:58 PM CDT | Tornado Warning | BMX | Lee | 16 min |
| Jul 21, 6:11 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Russell | 64 min |
| Jul 21, 6:33 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Russell | 54 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.